New Mexico, 2024

Flash Flooding and Hail in New Mexico, September 5, 2024

September 5, 2024 · NWS ABQ · 12 events in 6 counties and zones

A shortwave trough moved south from Colorado over New Mexico on September 5th. This combined with upslope surface flow from a backdoor front resulted in the development of showers and storms over the northern mountains moving south and east across lower elevations during the afternoon and evening hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shortwave trough moved south from Colorado over New Mexico on September 5th. This combined with upslope surface flow from a backdoor front resulted in the development of showers and storms over the northern mountains moving south and east across lower elevations during the afternoon and evening hours. These showers and storms resulted in some flash flooding over the HPCC burn scar and at Bandelier National Monument along with some large hail and severe thunderstorm wind gusts north of Albuquerque, the East Mountain Communities, and across the White Sands Missile Range. Strong east canyon wind gusts were observed across the Albuquerque Metro and across the White Sands Missile Range in the south central highlands during the evening hours as storm outflow combined with the backdoor front moved through. Showers and storms gradually dissipated across south central New Mexico after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 5, 10:41 AM MST, 49 minutes earlier.

Area forecast discussion, Sep 5, 10:41 AM MST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1141 AM MDT Thu Sep 5 2024

...New AVIATION...

.SYNOPSIS...
Issued at 316 AM MDT Thu Sep 5 2024

Today will see a very active day of showers and thunderstorms moving
south from the northern mountains this morning and afternoon,
through central NM including the ABQ metro eastward late day and
evening toward Ruidoso by the evening and overnight period. Locally
heavy rainfall will threaten flash flooding on the HPCC burn scar,
and potentially the ABQ arroyo system, and finally over the Ruidoso
burn scars. A few storms will also threaten severe weather as well
from the northern mountains over the adjacent highlands this
afternoon. Finally, strong east canyon winds are favored in
ABQ gusting up to 40 to 50 mph this evening. Friday and beyond sees
a return to a more typical monsoon season pattern with daily rounds
of isolated to scattered storms developing over the high terrain
moving over surrounding lower elevations in the evening, which
continues into early next week.

&&

.SHORT TERM...
(Today through Friday)
Issued at 316 AM MDT Thu Sep 5 2024

An upper level trough over south central WY this morning will push a
backdoor cold front through eastern NM this morning, sending it
westward into the Rio Grande Valley and up to the Divide by this
evening. Areas of low clouds and patchy dense fog in portions of
eastern NM this morning will gradually dissipate during the late
morning and early afternoon hours as daytime heating and the above
mentioned trough destabilize the atmosphere over much of NM. CAMs
and global models are in good agreement with starting thunderstorm
activity initially over the Sangre de Cristo mountains in response
to low level forcing from the front along with lift in the form of a
a 50 kt jet streak over northern NM. This jet will combine with low
level easterly flow to allow for at least isolated thunderstorms to
turn strong to severe along and east of the central mountain chain
this afternoon and evening. Main hazards from the storms are
forecast to be severe wind gusts to 60 and large hail. As the front
continues its trek southwestward during the late afternoon, showers
and thunderstorms will continue to develop southward into the middle
RGV and as is typical for this time of year, to welcome State Fair
goers with strong winds to 50 mph and locally heavy rainfall.

Farther south, CAMs get convection going over the Sacramento
mountains during the late afternoon, sending storms slowly
southeastward around 5 kt. As is typically the case with such light
steering flow, once an updraft gets strong enough, storm "movement"
will become based primarily on other shower and storm outflows. Slow
storm motion combined with near to slightly above average PWATs and
both low and upper level convective triggers, decided to include the
Ruidoso burn scars in a Flash Flood Watch for this afternoon through
tonight. Given the large scale lift tonight, scattered showers will
likely continue mainly along and east of the central mountain chain
overnight.

On Friday, an upper trough moving ashore over PACNW sends the
monsoon high back over northwest NM. As a result, afternoon showers
and thunderstorms remain mainly south of the forecast area with a
few weak showers over south central Lincoln county and the Ruidoso
area. Due to the cold front, high temperatures in eastern NM are
forecast to be several to 10 degrees below average for early
September, cooling to several degrees below average central and
west on Friday.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 316 AM MDT Thu Sep 5 2024

A quieter weather pattern takes hold this weekend to start the long
term period as the monsoon high repositions itself over AZ and NM.
With the 591dm H5 high centered over northern AZ Saturday, steering
flow around the high will take afternoon storms off the northern
mountains southeastward over the highlands and plains of
northeastern NM. This will threaten heavy rain over the HPCC burn
scar, but coverage and storm speeds will limit this threat somewhat.
The H5 high shifts more squarely over NM Sunday, slowing storm
speeds a bit. Isolated to scattered slow moving storms drifting
southeast off the northern high terrain will be favored again. The
high continues to trend down in strength Monday and Tuesday with
weak steering flow over NM. Moisture will continue to recycle in the
form of isolated to scattered afternoon thunderstorms developing
over the high terrain each day. The overall weather pattern from
Saturday through Tuesday will seem remarkably consistent for many.

Numerical model guidance shows a shift in the weather pattern
finally arriving into the western CONUS by the middle of next week.
A deep troughing pattern in the polar jet promises to bring that
change with a storm system traversing the intermountain west. Many
solutions favor this system tracking well north of NM with the
question of moisture being drawn northward ahead of the upper trough
into NM being when and by how much. There is considerable
uncertainty this far out however as global model solutions are
having a rather difficult time handling the evolution of the polar
jet over the northern Pacific into the PacNW.

&&

.AVIATION...
(18Z TAFS)
Issued at 1133 AM MDT Thu Sep 5 2024

Showers and thunderstorms are already beginning to develop across
north central and northeast NM late this morning. These storms
will increase in coverage and intensity through mid afternoon
across northern NM. Storms will generally shift south-
southeastward and track across much of central and eastern NM
through the evening hours. MVFR cigs/vsby in heavy rain as well
as gusty winds in excess of 40kt and hail will be possible with
the stronger storms. Additionally, the backdoor cold front that
has weakly pushed through the gaps of the central mountain chain
will be reinforced by the convection today, and a stronger gap
wind will impact KABQ/KSAF this evening. Gusts up to 45kt will be
possible, though thunderstorms in the vicinity of ABQ may alter
the direction at times. East winds will taper off late tonight.
Much of the thunderstorm activity will taper off by midnight,
though some showers may persist across eastern NM overnight.

&&

.FIRE WEATHER...
Issued at 316 AM MDT Thu Sep 5 2024

A backdoor cold front will slide south and west through eastern NM
this morning, moving eastward into the Rio Grande Valley during the
afternoon. Locally heavy rainfall and flash flooding are possible
mainly for central and eastern portions of the forecast area this
afternoon. Monsoon high shifts back east over NM Friday, ending
shower and storm chances for all but the southern portions of the
southwest and south central mountains. Southeast low level return
flow is forecast to ramp up thunderstorms over northern and western
NM slightly on Saturday and moreso Sunday and perhaps into early
next week. The most accurate long range forecasts from the ECMWF
ensemble models keep the monsoon high in the forecast well into
October. There will likely be a major and rather sudden
weather/climate pattern shift to cold sometime in mid to late
October as the Madden Julian Oscillation (MJO) gets cooking and
combines with a cooling eastern Pacific Ocean and the likelihood of
a La Nina.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  88  57  85  59 /  10   5   0   0
Dulce...........................  83  42  82  46 /  50  10   5   5
Cuba............................  82  48  77  50 /  40  20   5   0
Gallup..........................  88  50  83  49 /  10   5   5   0
El Morro........................  84  49  78  50 /  10  20  10   5
Grants..........................  86  50  80  47 /  20  20  10   0
Quemado.........................  86  50  80  50 /  20  10  20   5
Magdalena.......................  82  52  76  52 /  40  40  10   5
Datil...........................  82  48  75  48 /  30  30  20   5
Reserve.........................  92  50  85  50 /  10  20  30  10
Glenwood........................  93  56  87  58 /  20  20  30  10
Chama...........................  74  41  75  44 /  70  10  10   5
Los Alamos......................  78  51  75  53 /  80  30  10   0
Pecos...........................  75  49  73  50 /  70  40  20   0
Cerro/Questa....................  73  43  75  47 /  70  30  10   0
Red River.......................  62  35  65  41 /  80  30  10   0
Angel Fire......................  63  32  68  35 /  70  40  10   0
Taos............................  76  41  77  45 /  60  30   5   0
Mora............................  69  44  72  43 /  90  40  20   0
Espanola........................  85  51  82  52 /  60  30  10   0
Santa Fe........................  78  51  75  52 /  70  40  10   0
Santa Fe Airport................  82  51  79  52 /  60  40  10   0
Albuquerque Foothills...........  85  54  82  61 /  60  40  10   0
Albuquerque Heights.............  86  56  83  58 /  60  40  10   0
Albuquerque Valley..............  88  52  85  56 /  50  40   5   0
Albuquerque West Mesa...........  87  54  84  60 /  60  40   5   0
Belen...........................  89  53  84  51 /  50  40   5   0
Bernalillo......................  89  54  85  57 /  60  40   5   0
Bosque Farms....................  88  51  84  51 /  50  40   5   0
Corrales........................  88  54  86  58 /  50  40   5   0
Los Lunas.......................  88  53  84  52 /  50  40   5   0
Placitas........................  84  51  82  57 /  60  40   5   0
Rio Rancho......................  87  56  85  58 /  50  40   5   0
Socorro.........................  93  60  86  58 /  40  50  10   0
Sandia Park/Cedar Crest.........  76  49  75  50 /  70  40  10   0
Tijeras.........................  79  46  77  52 /  60  40  10   0
Edgewood........................  78  44  77  47 /  70  40  10   0
Moriarty/Estancia...............  77  42  78  45 /  60  40  10   0
Clines Corners..................  71  48  72  47 /  70  40  10   0
Mountainair.....................  79  47  76  47 /  50  50  10   0
Gran Quivira....................  81  49  75  48 /  50  50  20   0
Carrizozo.......................  85  57  80  54 /  40  50  30   5
Ruidoso.........................  75  51  70  50 /  50  40  30  10
Capulin.........................  67  47  73  48 /  70  40   5   0
Raton...........................  71  47  78  47 /  70  30   5   0
Springer........................  75  50  78  49 /  70  40   5   0
Las Vegas.......................  73  47  75  46 /  70  40  10   0
Clayton.........................  77  56  78  56 /  50  30   0   0
Roy.............................  75  52  76  52 /  60  50   5   0
Conchas.........................  83  58  82  57 /  50  50   5   0
Santa Rosa......................  80  56  77  54 /  50  50  10   0
Tucumcari.......................  83  56  82  55 /  40  40   5   0
Clovis..........................  85  61  83  57 /  40  40  10   0
Portales........................  85  61  83  57 /  30  30  10   0
Fort Sumner.....................  84  59  82  57 /  30  40  10   0
Roswell.........................  87  65  85  63 /  30  50  20   5
Picacho.........................  82  58  77  55 /  30  50  20   5
Elk.............................  81  53  77  52 /  30  40  30   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-229.

Flood Watch from 3 PM MDT this afternoon through late tonight
for NMZ226.

&&

SHORT TERM...33
LONG TERM....24
AVIATION...34

In the hours before

Special weather statement, Sep 5, 10:38 AM MST, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1138 AM MDT Thu Sep 5 2024

NMZ210-216-051800-
Upper Rio Grande Valley-Tusas Mountains Including Chama-
1138 AM MDT Thu Sep 5 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL TAOS AND EAST
CENTRAL RIO ARRIBA COUNTIES THROUGH NOON MDT...

At 1138 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vallecitos to near Arroyo Hondo. Movement
was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canon Plaza, Vallecitos, Tres Piedras, Petaca, Arroyo Hondo, Arroyo
Seco, Valdez, San Cristobal, and Las Tablas.

This includes the following highways...
 Highway 285 between Mile Markers 370 and 384.
 Highway 64 between Mile Markers 218 and 219, and between Mile
Markers 222 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3659 10562 3655 10558 3655 10557 3652 10555
      3642 10606 3661 10623 3669 10574
TIME...MOT...LOC 1738Z 299DEG 22KT 3652 10608 3658 10573

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Guyer
Special weather statement, Sep 5, 11:04 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1204 PM MDT Thu Sep 5 2024

NMZ210-213-214-216-217-051830-
Upper Rio Grande Valley-Southern Sangre de Cristo Mountains-Espanola
Valley-Northern Sangre de Cristo Mountains-Tusas Mountains Including
Chama-
1204 PM MDT Thu Sep 5 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TAOS AND EAST CENTRAL RIO
ARRIBA COUNTIES THROUGH 1230 PM MDT...

At 1204 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Petaca to near Taos. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Taos, Petaca, Taos Pueblo, Ranchos De Taos, Arroyo Hondo, Talpa,
Arroyo Seco, Valdez, Los Cordovas, and El Prado.

This includes the following highways...
 Highway 285 between Mile Markers 357 and 378.
 Highway 64 between Mile Markers 235 and 260.
 State Road 518 between Mile Markers 70 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3632 10599 3633 10547 3657 10556 3657 10607
TIME...MOT...LOC 1804Z 302DEG 30KT 3654 10600 3642 10560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Guyer

The radar

The Albuquerque radar (KABX), 156 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 thunderstorm wind, 2 hail, 2 high wind. Local standard time, as filed.

Flash Flood, San Miguel

When
September 5, 11:30 AM MST to 3:15 PM MST
Where
San Miguel County, 1.82 mi WNW of Manuelitas to 1.58 mi NW of Manuelitas
Cause
Heavy Rain / Burn Area
Reported by
Trained Spotter
Coordinates
35.810, -105.310

A trained spotter reported flooding over the bridge crossing County Road A4A, just west of NM 94. Event time estimated based on radar reflectivity and time report occurred.

Flash Flood, San Miguel

When
September 5, 11:45 AM MST to 3:15 PM MST
Where
San Miguel County, 0.16 mi NW of Manuelitas to 0.67 mi SSE of Manuelitas
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
35.802, -105.282

Law enforcement reported flooding on the north end of County Road A-1 in Sapello, NM. The Sapello Fire Department reported 2 foot deep water over the roadway. Event time estimated based on radar reflectivity and time report occurred.

Hail, Bernalillo

When
September 5, 2:30 PM MST to 2:40 PM MST
Where
Bernalillo County, 1.32 mi ESE of Sandia Park
Measured
0.75 in hail
Reported by
Public
Coordinates
35.160, -106.350

A strong thunderstorm produced penny size hail at Sandia Park.

Flash Flood, Sandoval

When
September 5, 2:45 PM MST to 3:50 PM MST
Where
Sandoval County, Frijoles to 0.51 mi ENE of Frijoles
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
35.780, -106.270

Damage reported throughout Bandelier National Monument from significant flash flooding. All trails on the property were closed except for one within the official park boundaries.

Flash Flood, Bernalillo

When
September 5, 3:05 PM MST to 3:30 PM MST
Where
Bernalillo County, 3.65 mi E of Cedar Crest to 3.56 mi ESE of Cedar Crest
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.102, -106.306

Flash flooding with debris over Via Sedillo road in the town of Sedillo between NM Highway 333 and Camino Verde Road. Flow at Tijeras Arroyo in Sedillo was at least 6 inches deep based on high water mark. Time estimated based on radar reflectivity.

Hail, Bernalillo

When
September 5, 3:20 PM MST to 3:30 PM MST
Where
Bernalillo County, 3.46 mi ESE of Cedar Crest
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.100, -106.310

A severe thunderstorm produced quarter size hail near Sedillo.

Thunderstorm Wind, Sandoval

When
September 5, 4:04 PM MST to 4:15 PM MST
Where
Sandoval County, 1.78 mi SE of El Llanito
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
35.310, -106.510

Thunderstorms produced wind gusts as high as 70 mph in Placitas.

Thunderstorm Wind, Sandoval

When
September 5, 4:15 PM MST to 4:17 PM MST
Where
Sandoval County, 3.3 mi WSW of Rio Rancho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.260, -106.717

Large 20 ft yucca shrub toppled in high winds near Inca Road NE & 10th Street NE in Rio Rancho.

Thunderstorm Wind, Bernalillo

When
September 5, 5:36 PM MST to 5:38 PM MST
Where
Bernalillo County, 0.57 mi E of (Abq)albuquerque Intl Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.610

A prevailing east canyon wind at the Albuquerque Sunport was convectively enhanced by a thunderstorm outflow reaching a peak gust of 60 mph.

High Wind, Middle Rio Grande Valley/Albuquerque Metro Area

When
September 5, 6:09 PM MST to 6:10 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

The Albuquerque Sunport ASOS measured a peak wind gust of 59mph during a strong east canyon wind event well after convective thunderstorms had passed to the south.

Thunderstorm Wind, Socorro

When
September 5, 6:50 PM MST to 6:55 PM MST
Where
Socorro County, 9.76 mi SW of Bingham
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.790, -106.490

Thunderstorms produced a peak wind gust of 62 mph at the Mine mesonet on the White Sands Missile Range.

High Wind, South Central Highlands

When
September 5, 7:25 PM MST to 8:35 PM MST
Where
South Central Highlands forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

High wind gusts peaking at 77 mph and 61 mph were observed at the Little Burro and Tower 6 mesonet sites, respectively, on the White Sands Missile Range.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200546, 1200548, 1200470, 1200550, 1200534, 1200510, 1200528, 1200549, 1200835, 1200845, 1200529, 1200547.